Tianeptine - an instance of drug-induced hepatotoxicity predicted by prospective experimental studies
by
Le Bricquir Y, Larrey D, Blanc P, Pageaux GP, Michel H.
Service d'Hepato-gastroenterologie Hopital Saint-Eloi,
Montpellier, France.
J Hepatol. 1994 Nov;21(5):771-3.


ABSTRACT

We report the case of a patient who developed acute hepatitis after taking tianeptine, a new tricyclic antidepressant, for 8 weeks. Hepatitis exhibited cholangitis-like clinical features and was associated with hypersensitivity manifestations suggestive of an immuno-allergic mechanism. Histological examination showed microvesicular steatosis. The discontinuation of tianeptine administration was followed by complete recovery. Immunoallergic hepatitis and microvesicular steatosis were predicted 2 years ago from prospective experimental studies prompted by the similarity of the chemical structures of tianeptine and amineptine, another tricyclic antidepressant, well-known for its hepatotoxicity. Experimentally, tianeptine has been found to be oxidized into reactive metabolites in several rodents and human liver and to produce microvesicular steatosis probably through inhibition of mitochondrial beta-oxidation of fatty acid in mice. This case illustrates the value of prospectively assessing potential hepatotoxicity mechanisms for new compounds chemically related to drugs already known to be hepatotoxic.
Metabolism
Long-term use
Serotonin/forebrain
Tianeptine (Stablon)
Microvesicular steatosis


Refs
and further reading

HOME
HedWeb
Nootropics
Cocaine.org
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family